Iowa, 2024Flash Flooding and Hail in Iowa, June 21 to 22, 2024
June 21 to 22, 2024 · NWS FSD · 14 events in 5 counties and zones
More isolated afternoon and early evening storms erupted just north of a frontal boundary across northeast Nebraska and western Iowa, which produced up to quarter size hail and damaging wind gusts of 60 to 75 mph. Storms became more widespread during the evening given a mid-level impulse and increase in the low-level jet across the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More isolated afternoon and early evening storms erupted just north of a frontal boundary across northeast Nebraska and western Iowa, which produced up to quarter size hail and damaging wind gusts of 60 to 75 mph. Storms became more widespread during the evening given a mid-level impulse and increase in the low-level jet across the frontal boundary. The rain regenerated in many of the same areas as the previous night's excessive rainfall and brought two-day totals to as high as 8 to 16 inches setting several records. Widespread flash flooding developed during the evening and overnight hours with catastrophic damage in Rock Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 1:50 PM CST, 2 hours earlier. Its key messages:
- Widespread thunderstorm activity is expected tonight, bringing risk of severe weather but also another round of very heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight, spreading widespread impacts further into Northwestern Iowa and extreme southeastern South Dakota. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 21, 1:50 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
250 PM CDT Fri Jun 21 2024
.KEY MESSAGES...
- Widespread thunderstorm activity is expected tonight,
bringing risk of severe weather but also another round of very
heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in
diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight,
spreading widespread impacts further into Northwestern Iowa
and extreme southeastern South Dakota. Record river flooding
is likely on several basins.
- Conditions will quiet down through the upcoming weekend into
early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration
rain, but several brief risks for passing convection.
&&
.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024
THIS Afternoon: Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon. Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening. At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa. It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north. Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.
THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.
Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop. The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening. CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.
Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.
SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward. Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.
SUNDAY: Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.
MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1215 PM CDT Fri Jun 21 2024
Band of elevated showers and thunderstorms will continue to
slowly progress northward this afternoon. Broad area of MVFR to
IFR ceilings persists along and north of this boundary, and will
continue to fill in through the afternoon.
We'll turn out attention to convection risks south of I-90 by
mid-late afternoon, with this convection rolling through areas
into the overnight hours. Some uncertainty on where the
greatest risks present themselves, but current thoughts are
along and south of I-90. Brief reductions in both visibility and
ceilings in convection are expected.
Rain risks continue through daybreak Saturday, with some modest
improvement of ceilings and visibility through the morning
hours.
&&
.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024
No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.
Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014-
020>022.
NE...Flood Watch through Saturday morning for NEZ013.
&&
DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...DuxHazardous weather outlook, Jun 21, 3:49 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 PM CDT Fri Jun 21 2024
IAZ022-MNZ071-072-080-081-097-SDZ038>040-050-052>065-222200-
Buena Vista-Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-
449 PM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
A few more scattered showers with an occasional rumble of thunder
will be possible through the late evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to creeks/streams.
More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020-021-031-MNZ089-090-098-NEZ013-014-SDZ066>071-
222200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury-
Nobles-Jackson-Rock-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-
Union-
449 PM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Tonight.
Scattered showers and thunderstorms will continue to develop through
late tonight. A few storms will become severe with large hail and an
isolated tornado or two being your primary threats.
Prolonged heavy downpours with developing convection could increase
flooding concerns mostly across portions of northwestern IA.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to
creeks/streams.
More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
7 flash flood, 5 thunderstorm wind, 2 hail. Local standard time, as filed.
Hail, Clay
- When
- June 21, 3:50 PM CST to 3:53 PM CST
- Where
- Clay County, 0.86 mi NE of Everly
- Measured
- 1 in hail
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.180, -95.320
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Clay
- When
- June 21, 4:16 PM CST to 4:17 PM CST
- Where
- Clay County, 1.01 mi W of (3se)spencer Muni Ar
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.170, -95.220
Thunderstorm wind gusts up to 75 mph were measured by the Automated Surface Observing System site KSPW at the Spencer Municipal Airport.
Hail, Clay
- When
- June 21, 4:47 PM CST to 4:50 PM CST
- Where
- Clay County, 6.2 mi ENE of Dickens
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -94.920
Dime to quarter size hail fell, along with 1.35 inches of rain in 22 minutes.
Thunderstorm Wind, Osceola
- When
- June 21, 8:15 PM CST to 8:17 PM CST
- Where
- Osceola County, 1.51 mi E of Sibley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.400, -95.740
Thunderstorm winds downed several trees in Sibley and caused power outages.
Thunderstorm Wind, O'Brien
- When
- June 21, 8:18 PM CST to 8:21 PM CST
- Where
- O'Brien County, 2.37 mi E of Sheldon
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.183, -95.823
Campers were tossed as well as buildings and trees damaged, including to a fireworks stand, as thunderstorm outflow winds pushed through the east side of Sheldon.
Flash Flood, Sioux
- When
- June 21, 9:29 PM CST to June 22, 12:30 AM CST
- Where
- Sioux County, 0.9 mi N of Sioux Center to 1.25 mi SW of Sioux Center
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.093, -96.178
Significant street flooding was reported in several locations in Sioux Center. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Sioux County.
Flash Flood, Dickinson
- When
- June 21, 9:30 PM CST to June 22, 1:30 AM CST
- Where
- Dickinson County, 1.05 mi SW of Arnolds Park to 0.72 mi NNW of Fuller Fld Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.360, -95.146
Heavy rainfall during the mid-evening from 2 to 4 inches in a brief time resulted in street flooding in numerous locations from near Spirit Lake to Milford. One car stalled in high water on U.S. Highway 71 in Arnolds Park. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Dickinson County.
Flash Flood, Osceola
- When
- June 21, 9:30 PM CST to 11:30 PM CST
- Where
- Osceola County, 2.14 mi E of Sibley to 1.3 mi ENE of Sibley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.401, -95.727
Torrential rainfall of up to 3 to 5 inches in 3 hours early evening resulted in rising water around Sibley that required some homes to be evacuated and residents to be sheltered. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Osceola County.
Flash Flood, Sioux
- When
- June 21, 9:43 PM CST to 11:15 PM CST
- Where
- Sioux County, 1.63 mi SSE of Hull to 1.72 mi SSW of Hull
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.157, -96.160
Water was reported over roads with vehicles stranded. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Sioux County.
Flash Flood, Dickinson
- When
- June 21, 10:00 PM CST to 11:15 PM CST
- Where
- Dickinson County, 0.41 mi NW of Spirit Lake to 0.47 mi W of Spirit Lake
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.434, -95.106
After 2 to 4 inches of rain over a couple hours, flooding of roads resulted in multiple stalled vehicles in Spirit Lake and Okoboji. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for Dickinson County.
Thunderstorm Wind, Clay
- When
- June 21, 10:02 PM CST to 10:04 PM CST
- Where
- Clay County, 0.86 mi SW of Spencer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.140, -95.160
Several tree limbs were downed by thunderstorm wind gusts.
Thunderstorm Wind, Clay
- When
- June 21, 10:13 PM CST to 10:15 PM CST
- Where
- Clay County, Spencer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -95.150
Spotter estimated a wind gust of 60 mph based on tree damage on the west side of Spencer.
Flash Flood, O'Brien
- When
- June 21, 10:36 PM CST to June 22, 12:30 AM CST
- Where
- O'Brien County, 0.85 mi NNE of Sanborn to 1.61 mi ENE of Sanborn
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.192, -95.665
Heavy rainfall from 3 to 5 inches resulted in significant street flooding with several stalled vehicles. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for O'Brien County.
Flash Flood, O'Brien
- When
- June 21, 11:25 PM CST to June 22, 12:30 AM CST
- Where
- O'Brien County, 1.64 mi NE of Hartley to 1.24 mi SE of Sheldon Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.195, -95.455
Three to five inches of rain late evening resulted in flash flooding. U.S. Highway 18 was inundated and impassible in multiple locations between Sheldon and Hartley. Multiple vehicles were submerged with at least one water rescue performed. For a more comprehensive description of flood damage, please see other entries for areal and river flooding for O'Brien County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 21 to 26, 202416 deaths · 1 event
- Tornadoes and Flooding in Nebraska, June 21 to 30, 202458 injured · $1.8 million · EF0 · 66 events
- Rip Current in New York, June 21, 20242 deaths · 1 event
- Flooding in Minnesota, June 21 to 30, 2024$29 million · 22 events
- Flash Flooding and Flooding in Nebraska, June 21 to 22, 2024$26 million · 78 kt wind · 11 events
- Heat in Arizona, June 21, 20241 death · 1 event
- Heat in Arizona, June 21, 20241 death · 1 event
- Flooding in Iowa, June 21 to 30, 2024$11 million · 12 events
- Flooding in Minnesota, June 21 to 30, 2024$160,000 · 10 events
- Damaging Winds in Nebraska, June 21 to 22, 2024$100,000 · 70 kt wind · 5 events
- Damaging Wind and Lightning Strike in Connecticut, June 21, 20244 injured · $500 · 50 kt wind · 2 events
- Damaging Winds in New York, June 21, 2024$25,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198252, 1198257, 1198255, 1198315, 1198318, 1198335, 1198337, 1198338, 1198341, 1198346, 1198320, 1198295, 1198356, 1198367.